Oklahoma, 2003

Damaging Wind in Oklahoma, August 12, 2003

August 12, 2003 · NWS OUN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 12, 1:30 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 12, 1:30 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
230 PM CDT TUE AUG 12 2003

WILL LET LATEST MESOANALYSIS OF RADAR/SATELLITE/RUC HELP DETERMINE
WHERE BEST TO INCLUDE LOW POPS FOR TONIGHT...HOWEVER BELIEVE
NORTHWEST OKLAHOMA WILL HAVE THE SMALLEST CHANCE WHILE SOUTHEAST
OKLAHOMA HAS THE HIGHEST CHANCE...BASED LARGELY ON TRACK OF
SHORTWAVE TROUGH OVER NE OKLAHOMA AT THIS TIME. MOST TSRA WILL OCCUR
LATE THIS AFTERNOON AND EARLY EVENING...BUT AS THE NIGHT
PROGRESSES...COULD SEE ADDITIONAL SHRA DEVELOP OVER SOUTHCENTRAL AND
SE OKLAHOMA AS MID LEVEL MOISTURE AND ASCENT INCREASE.

LATEST COMPUTER MODELS ARE MORE IN LINE WITH EACH OTHER WITH REGARD
TO TRACK OF MID/UPPER LOW AND SPATIAL PATTERN OF QPF. DEEPENING
MOISTURE IN THE MID LEVELS MAY CONTRIBUTE TO GREATER CLOUD COVER AND
DEVELOPMENT OF SCATTERED SHRA/ISOLATED TSRA FOR SOUTHERN AREAS BY
THE END OF THE DAY WEDNESDAY. LOW THEN CONTINUES WESTWARD WITH LOW
POPS CONTINUING OVER THE SOUTHWEST WEDNESDAY NIGHT AND THURSDAY.
POPS THEN DISAPPEAR FROM THE AREA BY EARLY SATURDAY AS TRACK OF LOW
TAKES IT COMPLETELY WEST OF THE AREA. LOW EVENTUALLY IS EXPECTED TO
BE PULLED NORTH OR NORTHEASTWARD AS THE MID LATITUDE WESTERLIES
INCREASE NEAR THE CANADIAN BORDER. EVEN IF LOW NEARS THE AREA BY
LATE IN THE WEEKEND OR EARLY NEXT WEEK...IT LIKELY WILL HAVE
WEAKENED CONSIDERABLY.

OKC   65   88   67   89  / 20   20   20   10
HBR   63   89   65   89  / 20   20   30   20
SPS   66   89   67   91  / 20   40   30   20
GAG   58   88   60   88  / 10   20   10   20
PNC   65   89   66   88  / 20   20    0    5
DUA   67   87   68   91  / 30   40   30   10

.OUN...
OK...NONE.
TX...NONE.
JAMES
Hazardous weather outlook, Aug 12, 11:01 AM CST, 5 hours 9 minutes before
OKZ004>048-050>052-TXZ083>090-131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE AUG 12 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER PARTS OF EASTERN AND SOUTH CENTRAL OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS SOUTHEAST OF A LINE FROM RYAN...TO PAULS
VALLEY...TO CUSHING.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE BETWEEN 4 PM
AND 9 PM.

RECOMMENDED ACTIONS...
EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD BE PREPARED FOR
POSSIBLE SEVERE WEATHER OPERATIONS FROM LATE THIS AFTERNOON THROUGH
THIS EVENING.

DISCUSSION...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL BECOME BETTER ORGANIZED OVER
EXTREME EASTERN TEXAS THIS AFTERNOON...AND WILL BEGIN DRIFTING WEST
TOWARD THE BIG BEND AREA OF SOUTHWEST TEXAS TONIGHT AND WEDNESDAY. A
DISTURBANCE ROTATING AROUND THE NORTH SIDE OF THIS SYSTEM WILL MOVE
SOUTHWEST ACROSS OKLAHOMA THIS AFTERNOON. LOW LEVELS ARE A LITTLE
DRIER AND LESS HOT TODAY AS COMPARED TO RECENT DAYS...MAINLY DUE TO
NORTHEAST WINDS BRINGING A COOLER AIR MASS SLOWLY INTO THE AREA.
DAYTIME HEATING WILL DESTABILIZE THE LOWER LEVELS AGAIN THIS
AFTERNOON...BUT MAXIMUM INSTABILITY IS NOT EXPECTED TO BE AS GREAT
AS IT WAS ON MONDAY. RELATIVELY COOL MID LEVEL AIR...ASSOCIATED WITH
BOTH THE LOW OVER EAST TEXAS AND THE DISTURBANCE MOVING ACROSS
OKLAHOMA...WILL RESULT IN LITTLE OR NO CAP BY LATE AFTERNOON ACROSS
THE SLIGHT RISK AREA.

CLOUDS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO INCREASE BY MID
TO LATE AFTERNOON...MAINLY ACROSS EASTERN AND SOUTH CENTRAL
OKLAHOMA. VERTICAL WIND SHEAR WILL BE STRONG AT UPPER LEVELS ACROSS
CENTRAL OKLAHOMA...DUE TO A STRONG NORTH TO NORTHEASTERLY FLOW AT
AROUND 60 MPH. BUT OTHERWISE...LOW AND MID LEVEL WIND SHEAR IS
EXPECTED TO BE RATHER WEAK THROUGH THIS EVENING. THESE CONDITIONS
FAVOR THE DEVELOPMENT OF RELATIVELY SHORT-LIVED PULSE-TYPE
THUNDERSTORMS. A FEW OF THESE STORMS COULD BECOME SEVERE BRIEFLY IN
THE SLIGHT RISK AREA...WITH LARGE HAIL THE MAIN CONCERN. STORMS WIL
LIKELY WEAKEN QUICKLY AFTER SUNSET...AS LOW LEVELS STABILIZE AGAIN
AND THE DISTURBANCE MOVING ACROSS OKLAHOMA PASSES TO THE SOUTHWEST
INTO CENTRAL TEXAS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY AUG 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
THROUGH SATURDAY AS THE UPPER LEVEL LOW PRESSURE SYSTEM CONTINUES TO
MOVE SLOWLY WEST ACROSS THE SOUTHERN PLAINS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.

24

In the hours before

Special weather statement, Aug 12, 2:06 PM CST, 2 hours 4 minutes before
OKZ043-048-122030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
306 PM CDT TUE AUG 12 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA AND COAL COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTH OF WARDVILLE AT 306
PM CDT...MOVING SOUTH SOUTHWEST AT 20 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN ATOKA AND COAL COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

24

The radar

The Norman radar (KTLX), 130 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carter

When
August 12, 4:10 PM CST
Where
Carter County, Lone Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
34.167, -97.267

Two power poles and a twenty foot wooden fence were downed. A trampoline was also overturned along with a metal dog kennel twisted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334970.